Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 184, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 1, 2012, 4:06 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2012, 4:06 PM CDT (21:06 UTC)
- Expired
- Aug 1, 2012, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 4:03 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 1, 4:03 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT WED AUG 1 2012
.DISCUSSION...
BACK ON AWIPS 2 SOFTWARE...WITH OVERALL GOOD RESULTS GIVEN MOST OF
THE 12Z DATA WAS INGESTED SINCE WE CAME BACK ON-LINE. THUNDERSTORMS
DEVELOPING ON THE PERIPHERY OF THE REGION WILL BE THE MAIN ISSUE FOR
THE EVENING. THE STORMS OF MORE IMMEDIATE CONCERN FOR THIS REGION
WERE SLOWLY APPROACHING NW ALABAMA IN A WNW TO ESE MOVEMENT. SEVERE
T-STORM WATCH NUMBER 547 IS IN EFFECT FOR THIS ACTIVITY UNTIL 10
PM...INCLUDING OUR FOUR NW COUNTIES OF LAUDERDALE...COLBERT...
FRANKLIN AND LAWRENCE. OTHER MORE ISOLATED CONVECTION WAS TRYING TO
FORM ACROSS OUR MORE CENTRAL LOCALS WITH NOT MUCH SUCCESS SO FAR...
GIVEN WARM MID LEVEL CAPPING.
THE HEAT OBVIOUSLY IS ON AGAIN...WITH HEAT INDICES ACROSS WESTERN
ALABAMA AND ADJACENT MS/TN ABOVE 105 IN MANY LOCATIONS. GIVEN
RESIDUAL MOISTURE FROM RECENT RAINS...AND THAT MORE OF IT IS COMING
NORTHWARD FROM THE GULF...HAVE OPTED FOR A HEAT ADVISORY FOR MORE OF
OUR AREA (ADDED LIMESTONE...MADISON...MORGAN COUNTIES) TO OUR NW
ALABAMA COUNTIES WITH A HEAT ADVISORY FOR TOMORROW AFTERNOON. HIGHS
ACROSS THE AREA OTHERWISE WILL WARM BACK INTO THE LOW/MID 90S WITH A
FEW UPPER 90S POSSIBLE. DEWPOINTS WILL BE IN THE HUMID 70S MOST
SPOTS.
SOME RELIEF IS IN THE CARDS FOR THE LATE WEEK...AS A STRONGER
DISTURBANCE NEARS FROM THE NW. THIS WILL BRING MORE CLOUDS...AND A
GREATER CHANCE OF SHOWERS/T-STORMS. HAVE STAYED IN THE HIGHER CHANCE/
SCATTERED RANGE POPS (40-50 PERCENT) FROM FRIDAY INTO LATE SUNDAY.
PRECIP WATER FORECASTS FROM THE GFS WERE GENERALLLY STAYING AROUND 2
INCHES FOR MUCH OF THE WEEKEND. THIS WILL RESULT IN LOCALLY HEAVY
RAINFALL...ALONG WITH FREQUENT LIGHTNING AND GUSTY WINDS IN THE
STRONGER STORMS. THUS...HAVE COOLED HIGHS DOWN CLOSER TO 90 WITH MORE
CLOUDS THAN SUN.
RAIN CHANCES SHOULD DIMINISH SOMEWHAT FOR THE START OF THE NEXT WORK
WEEK. THE RESULTING RETURN OF MORE SUN WILL HAVE HIGH TEMPS WARMING
BACK INTO THE LOWER 90S. COULD SEE MID 90S...MAY BE HIGHER BY NEXT
TUE/WED...BUT HAVE STAYED THE COURSE WITH SLIGHTLY SLOWER READINGS
THIS ISSUANCE.
RSB
&&
.AVIATION...
/ISSUED 100 PM CDT WED AUG 1 2012/
FOR 18Z TAFS...VFR CONDITIONS WILL CONTINUE FOR THE AFTERNOON BUT
ISOL TSRA MAY DEVELOP ACROSS N AL NEARING 00Z. HAVE NOT INCLUDED
THEM IN THE TAFS ATTM BECAUSE COVERAGE/IMPACTS TO TERMINALS SHOULD BE
LIMITED. MOIST CONDITIONS WILL LEAD TO ANOTHER ROUND OF FOG
DEVELOPMENT AT BOTH SITES...WITH MVFR VIS DEVELOPING AS EARLY AS 07Z
AND DIPPING TO NEAR ALT REQ BY 10Z. CONDITIONS ARE EXPECTED TO BE
WORSE AT KMSL...ESPECIALLY IF ANY STORMS IMPACT THE AREA.
CCC
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALZ001>004.
HEAT ADVISORY FROM NOON TO 6 PM CDT THURSDAY FOR ALZ001>007.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.Hazardous weather outlook, Aug 1, 3:42 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 342 PM CDT WED AUG 1 2012 ALZ001>010-016-TNZ076-096-097-020500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 342 PM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A WEAK UPPER LOW WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE OF STRONG TO SEVERE STORMS WILL BE WEST OF INTERSTATE 65. DAMAGING WINDS...HEAVY DOWNPOURS...FREQUENT LIGHTNING AND HAIL WILL BE POSSIBLE IN SOME STORMS. THE THUNDERSTORM THREAT WILL BEGIN TO DIMINISH AROUND 10 PM. HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE TENNESSEE VALLEY TODAY AS HEAT INDEX VALUES CLIMB TO BETWEEN 100 AND 105 DEGREES. IN FAR NORTHWEST ALABAMA...TEMPERATURES MAY REACH 100 DEGREES IN A FEW SPOTS...WITH HEAT INDEX VALUES EXCEEDING 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE HOT AND HUMID WEATHER WILL PERSIST THROUGH THE REMAINDER OF THE WEEK. HEAT INDEX VALUES OF 100 TO AROUND 105 DEGREES ARE LIKELY EACH AFTERNOON. ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. A GREATER CHANCE OF ORGANIZED THUNDERSTORM ACTIVITY WILL OCCUR OVER THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 1, 2:13 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT WED AUG 1 2012
ALZ009-TNZ076-096-097-011945-
JACKSON AL-MOORE TN-LINCOLN TN-FRANKLIN TN-
213 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...SOUTH
CENTRAL MOORE...EASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 245 PM CDT...
AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING SOUTHEAST
AT 20 MPH.
WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTLAND.
LAT...LON 3529 8628 3500 8599 3485 8626 3494 8631
3495 8629 3492 8627 3493 8626 3494 8626
3498 8631 3499 8631 3499 8634 3519 8646
TIME...MOT...LOC 1908Z 326DEG 16KT 3521 8635
CCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:41 AM CDT | Heat Advisory | HUN | Colbert, Franklin, Lauderdale, Lawrence | 12 hr |
| Aug 1, 4:22 PM CDT | Heat Advisory | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Madison and 1 more | 23 hr |
| Aug 1, 4:29 PM CDT | Special Weather Statement | HUN | Franklin | 46 min |
| Aug 1, 4:58 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 26 min |
| Aug 1, 2:13 PM CDT | Special Weather Statement | HUN | Franklin | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.